Alert archive / Wisconsin / Winter Weather Advisories in 2021
Winter Weather Advisory 8, NWS Green Bay, WI
NWS Green Bay, WI issued this winter weather advisory at Feb 27, 2021, 2:33 PM CST for 9 counties in Wisconsin. It took effect at Feb 28, 2021, 3:00 AM CST. It was in force for 63 min.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2021, 2:33 PM CST (20:33 UTC)
- In effect from
- Feb 28, 2021, 3:00 AM CST
- Expired
- Feb 28, 2021, 4:03 AM CST
- In force
- 63 min
- Issued by
- NWS Green Bay, WI
Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI
The radar
The Green Bay radar (KGRB), 128 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378 WWUS43 KGRB 272033 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 233 PM CST Sat Feb 27 2021 ...SNOW AND A WINTRY MIX EXPECTED TONIGHT THROUGH SUNDAY... .A low pressure system will track from the southern Plains northeast towards Wisconsin tonight, then through Wisconsin Sunday morning. The heaviest snowfall is expected to occur late tonight into Sunday morning, tapering off Sunday afternoon as the low pulls away from the region. Mainly snow is expected north of a line from Tomahawk, to Rhinelander, to Iron Mountain. These locations are expected to receive 3 to 5 inches of snow, with locally higher amounts of 6 inches possible. A mix of snow and freezing rain is expected south of this line and north of Mosinee, to Antigo, to Wausaukee. Snowfall amounts across these areas is expected to generally be 1 to 3 inches with locally higher amounts of 4 inches possible, along with a light glaze from freezing rain. WIZ005-010>012-018-280500- /O.NEW.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/ Vilas-Oneida-Forest-Florence-Lincoln- Including the cities of Commonwealth, Spread Eagle, Merrill, Rhinelander, Aurora, Crandon, Lac Du Flambeau, Eagle River, and Tomahawk 233 PM CST Sat Feb 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations between 3 to 5 inches with locally higher amounts of 6 inches possible. Some freezing rain is possible south of Tomahawk, to Rhinelander, to Iron Mountain. * WHERE...Lincoln, Oneida, Vilas, Florence and Forest Counties. * WHEN...From 3 AM to 3 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ013-019-021-030-280500- /O.NEW.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/ Northern Marinette County-Langlade-Northern Oconto County- Marathon- Including the cities of Mountain, Lakewood, Wausau, Antigo, Niagara, Wausaukee, and Townsend 233 PM CST Sat Feb 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations between 1 and 3 inches, with locally higher amounts of 4 inches possible and ice accumulations of a light glaze. * WHERE...Marathon, Langlade, Northern Marinette County and Northern Oconto County Counties. * WHEN...From 3 AM to 3 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Kurimski
2 follow-up statements
565 WWUS43 KGRB 280428 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 1028 PM CST Sat Feb 27 2021 WIZ005-010>012-018-281230- /O.CON.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/ Vilas-Oneida-Forest-Florence-Lincoln- Including the cities of Commonwealth, Spread Eagle, Merrill, Rhinelander, Aurora, Crandon, Lac Du Flambeau, Eagle River, and Tomahawk 1028 PM CST Sat Feb 27 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations between 2 to 5 inches. * WHERE...Lincoln, Oneida, Vilas, Florence and Forest Counties. * WHEN...From 3 AM to 3 PM CST Sunday. * IMPACTS...Roads and sidewalks will become snow covered and slippery. Air travel delays are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ013-019-021-030-281230- /O.CON.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/ Northern Marinette County-Langlade-Northern Oconto County- Marathon- Including the cities of Mountain, Lakewood, Wausau, Antigo, Niagara, Wausaukee, and Townsend 1028 PM CST Sat Feb 27 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations between 1 to 3 inches and ice accumulations of a light glaze. * WHERE...Marathon, Langlade, Northern Marinette County and Northern Oconto County Counties. * WHEN...From 3 AM to 3 PM CST Sunday. * IMPACTS...Roads and sidewalks will become slippery. Air travel delays are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay RDM
226 WWUS43 KGRB 281003 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 403 AM CST Sun Feb 28 2021 ...WINTRY WEATHER EXPECTED ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN TODAY... .A vigorous but fast moving storm system will move through the area today. The storm will bring snow--heavy at times--to north- central Wisconsin. A wintry mix of snow, freezing rain, sleet, and some rain is expected from central through northeast Wisconsin. Travel conditions could become very difficult across north- central Wisconsin mid-day as the heaviest snow moves through that area. WIZ011-012-018-019-281815- /O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/ /O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T2100Z/ Forest-Florence-Lincoln-Langlade- Including the cities of Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, and Antigo 403 AM CST Sun Feb 28 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...Snow, mixed at times with freezing rain and sleet. A total snow accumulation of 2 to 5 inches expected, along with some minor icing due to freezing rain. * WHERE...Forest, Florence, Lincoln and Langlade Counties. * WHEN...From 7 AM this morning to 3 PM CST this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ WIZ013-021-030-281800- /O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/ /O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T1800Z/ Northern Marinette County-Northern Oconto County-Marathon- Including the cities of Niagara, Wausaukee, Mountain, Lakewood, Townsend, and Wausau 403 AM CST Sun Feb 28 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO NOON CST TODAY... * WHAT...Mixed wintry precipitation expected. Up to two inches of snow accumulation, along with minor icing due to freezing rain. * WHERE...Northern Marinette County, Northern Oconto County and Marathon Counties. * WHEN...From 7 AM this morning to noon CST today. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ WIZ005-010-281815- /O.UPG.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/ /O.NEW.KGRB.WS.W.0002.210228T1300Z-210301T0000Z/ Vilas-Oneida- Including the cities of Eagle River, Lac Du Flambeau, and Rhinelander 403 AM CST Sun Feb 28 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 7 inches. * WHERE...Vilas and Oneida Counties. * WHEN...From 7 AM this morning to 6 PM CST this evening. * IMPACTS...Plan on hazardous travel conditions. * ADDITIONAL DETAILS...The heaviest snow will move through the area between 1000 am and 200 pm. Snowfall rates in excess of 1 inch per hour are possible during this period. As a result, travel could become very difficult during the mid-day hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, avoid travel during the period when the heaviest snow will be falling. If you must travel, use extreme caution. The latest road conditions can be obtained by calling 5 1 1. && $$ Skowronski
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 11:44 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 27, 11:44 AM CST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1144 AM CST Sat Feb 27 2021 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 410 AM CST Sat Feb 27 2021 Snow north and a wintry mix central through northeast late tonight through mid-day Sunday. A quick shot of cold air for the start of the work week, then temperatures returning to above normal levels. Shortwave energy digging down the eastern side of a broad ridge over the eastern Pacific has carved out an upper trough over the West. A substantial portion of that energy will shear ENE during the next couple days, driving a cyclone northeast through the Great Lakes region. Some energy will be left behind in the southwest, establishing a southern stream of westerlies which will then persist for the rest of the forecast period. The cyclone will be the primary precipitation producer during the period, with just scattered/light events expected during the rest of the period. As a result, totals will range from near normal across the NW part of the area to below normal across the SE. The large scale pattern favors above normal temperatures, though a quick shot of colder air in the wake of the weekend cyclone will briefly knock readings back below normal for the start of the work week. && .SHORT TERM...Today...Tonight...and Sunday Issued at 410 AM CST Sat Feb 27 2021 Other than some brief R-- at MTW, the shortwave that crossed the area overnight basically came through dry, though it is currently producing quite a bit of precipitation off to our east across Lower Michigan. Clouds from the system were also departing. As a result, sunshine is expected through at least mid-day before mid/high clouds ahead of the next system begin arriving in the area. Temperatures will be off to a relatively warm start today, which should combine with the sunshine to push high temperatures into the lower to middle 40s at most locations away from the lake. Attention then turns to the cyclone generated by the shortwave ejecting out of the western trough. It will be a vigorous system with modest to strong forcing and some access to Gulf moisture, but is likely to race through the region quickly. The main changes to the forecast this morning were to sharpen up the snowfall gradient across the forecast area and to raise totals about 1 1/2 inches across the far NW part of the area. The arrival of the precipitation was also slowed down. The updated snowfall totals combined with the possibility of a period of S+ across the NW portion of the area suggest a high-end advisory event. The greatest uncertainty is determining the exact location of the sharp gradient on the southern edge of the snow band, as this will impact the southern edge of the advisory. Considering the S+ probably won't arrive until very late tonight or around daybreak Sunday and after coordination with MQT, opted to hold off posting an advisory with the morning forecast. This will hopefully allow forecast details to come into sharper focus later today. The northern fringe of warm (> 0C) air above the surface combined with a loss of ice at times in the mid-level dry slot will result in a mix of wintry precipitation from central through northeast Wisconsin. At this point it does not appear as though icing will be sufficient to result in significant travel issues, but this can also be reevaluated prior to posting headlines. Finally, a period of gusty WSW winds are possible over mainly E-C WI on Sunday afternoon, south of the track of the cyclone. Model forecast soundings off the GFS suggest mixing into 35-40 kt winds aloft is possible at GRB/OSH. The GFS is a high-outlier in this regard, but those numbers aren't unattainable, either. Raised sustained winds a little and upped gusts to around 30 mph and will allow later shifts to make additional adjustments if necessary. Used a blend (weighted toward the ECMWF) of guidance products to create the hourly temperature grids for tonight through Sunday, then generated the min and max grids from those. .LONG TERM...Sunday Night Through Friday Issued at 410 AM CST Sat Feb 27 2021 Fairly quiet period of weather expected for the area as a split upper flow will prevail over the CONUS for most of the period. Main forecast concern will be how much snow/wind will accompany a fast moving clipper on Monday, how cold we get Monday into Tuesday morning and how warm we get for the rest of the week. Sunday night into Monday...fast moving clipper system will dive into the area after midnight. While moisture will be limited/brief, a fairly potent shortwave, cold front and a period of steep lapse rates should be enough to produce isolated/scattered snow shower and flurry activity. Accumulations will be light, mainly under a half inch or so. While some ice still remains on Lake Superior, it is mainly broken up. Impressive delta T's in the upper teens or lower 20s and northwest flow will generate some lake effect snow showers into Monday afternoon, mainly over north central WI, as the system exits to our east. This activity will come to a quick end by Monday evening as winds veer to the southwest and much drier air works into the region. West to northwest winds of 10 to 25 mph with gusts to 30 mph will create some blowing/drifting snow through early afternoon (where more than a dusting of snow falls) then winds will diminish as the pressure gradient eases. Depending on how much mixing occurs during the day on Monday, soundings show the potential to get some gusts of 35-40 mph, but that would require mixing up to around 4000-5000 ft. 850mb crash to between -15C and -21C during the day on Monday, which will bring a shot of below normal temps. Temps will struggle to climb much through the day, with highs in the teens in north central WI and in the lower and middle 20s across central and eastern WI. Morning wind chills will be below zero across northern WI, with single digits above zero expected elsewhere. Rest of the long term...surface high pressure slides overhead Monday evening then slides east of the area on Tuesday. This will lead to a cold Monday night under clear skies. Some spots could fall below zero, especially if we get a little fresh snow. Return flow quickly takes over on Tuesday, which will allow modified Pacific air into the western Great Lakes. A weak, moisture- starved system tracks across the area late Tuesday into Wednesday, but will keep things dry. System for late in the week still looks to remain well south of the area with strong ridging building over the western CONUS and Canada. Temps from Tuesday-Friday look to be near or above normal, but models differ on just how warm we will get. If weak south flow remains in place we would be pushing 50 in some spots. If north flow is more dominant, highs in the 30s to low 40s are more likely. Took a middle of the road approach for now. && .AVIATION...for 18Z TAF Issuance Issued at 1144 AM CST Sat Feb 27 2021 VFR conditions are expected through this evening as a low pressure system approached the western Great Lakes region. Conditions will then fall to MVFR and IFR as this system tracks through the area later tonight into Sunday. Mainly snow is expected across far northern Wisconsin, with a wintry mix from central to northeast Wisconsin, and mainly rain across east-central Wisconsin. Some LLWS is expected across the area Sunday morning as the main low tracks through northeast Wisconsin with strong winds just off the surface. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Bersch AVIATION.......Kurimski
Hazardous weather outlook, Feb 27, 4:30 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 430 AM CST Sat Feb 27 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 430 AM CST Sat Feb 27 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Travel conditions across north-central and portions of central through northeast Wisconsin will deteriorate quickly after midnight tonight. Mainly snow is expected across north-central Wisconsin, while a mix of snow, sleet and freezing rain develops from central through northeast Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous travel conditions are likely north and west of the Fox Valley Sunday as the snow and wintry precipitation continues. The snow could be heavy at times across north-central Wisconsin during the morning. Although the precipitation will diminish by mid-day and end during the afternoon, the hazardous travel conditions may persist for much of the day. A period of gusty west winds is possible in east-central Wisconsin Sunday afternoon. Gusts of 30 to 35 mph are possible. A round of snow showers late Sunday night into Monday may leave roads slick for the Monday morning commute. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall measurements late tonight through Sunday, and any instances where roads become icy due to freezing rain. LMZ521-522-541>543-281030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 430 AM CST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. Skowronski/Bersch
Nearby
Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.